Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 321, NWS Atlanta, GA

September 28, 2024Newton County, Walton County, Georgia

NWS Atlanta, GA issued this river flood warning at Sep 28, 2024, 1:27 PM EDT for Newton County, Walton County, Georgia. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Sep 28, 2024, 1:27 PM EDT (17:27 UTC)
Expired
Sep 29, 2024, 5:39 AM EDT
In force
16 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Newton County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alcovy River above Covington (ACYG1). The gauge peaked at 12.50 ft at Sep 28, 2024, 5:00 PM EDT.

actionminormoderate5101509/2809/2909/30
Action stage
9 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02208450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

986 
WGUS42 KFFC 281727
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
127 PM EDT Sat Sep 28 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Alcovy River near Alcovy River above Covington affecting Walton 
  and Newton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/atlanta.

&&

GAC217-297-290530-
/O.NEW.KFFC.FL.W.0321.240928T1727Z-000000T0000Z/
/ACYG1.1.ER.240928T1605Z.240928T1700Z.000000T0000Z.NO/
127 PM EDT Sat Sep 28 2024

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River near Alcovy River above Covington.

* WHEN...From this afternoon until further notice.

* IMPACTS...At 12.0 feet, flood stage is reached. Minor flooding 
  begins of woodlands and the natural flood plain of the river 
  upstream and downstream from the gage on Alcovy Trestle Road.

* ADDITIONAL DETAILS...
  - At 1:00 PM EDT Saturday the stage was 12.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:00 PM EDT Saturday was 12.2 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.9 feet on 02/08/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8379 3383 8374 3369 8372 3358 8378
      3361 8384


$$

SEC
2 follow-up statements
805 
WGUS82 KFFC 290202
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1002 PM EDT Sat Sep 28 2024

...The Flood Warning continues for the following rivers in Georgia...

  Alcovy River near Alcovy River above Covington affecting Newton 
  and Walton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at weather.gov/atlanta.

&&

GAC217-297-291415-
/O.CON.KFFC.FL.W.0321.000000T0000Z-000000T0000Z/
/ACYG1.1.ER.240928T1605Z.240928T2115Z.000000T0000Z.NO/
1002 PM EDT Sat Sep 28 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River near Alcovy River above Covington.

* WHEN...Until further notice.

* IMPACTS...At 12 feet, Flood Stage is reached. Minor flooding 
  begins of woodlands and the natural flood plain of the river  
  upstream and downstream from the gage on Alcovy Trestle Road.

* ADDITIONAL DETAILS...
  - At 9:00 PM EDT Saturday the stage was 12.4 feet and falling.
  - Forecast...No forecast is available for this location.
  - Flood stage is 12 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8379 3383 8374 3369 8372 3358 8378
      3361 8384


$$
816 
WGUS82 KFFC 290939
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
539 AM EDT Sun Sep 29 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Alcovy River near Alcovy River above Covington affecting Newton 
  and Walton Counties.

GAC217-297-291045-
/O.CAN.KFFC.FL.W.0321.000000T0000Z-240929T0939Z/
/ACYG1.1.ER.240928T1605Z.240928T2115Z.240929T0405Z.NO/
539 AM EDT Sun Sep 29 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Alcovy River near Alcovy River above Covington.

* ADDITIONAL DETAILS...
  - At 5:00 AM EDT Sunday the stage was 11.3 feet.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3379 8379 3383 8374 3369 8372 3358 8378
      3361 8384


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Sep 28, 6:44 AM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Sep 28, 6:44 AM EDT, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
644 AM EDT Sat Sep 28 2024

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Sunday)
Issued at 321 AM EDT Sat Sep 28 2024

Key Messages

 - Isolated very light rain showers will remain possible, but not
   the norm, through Sunday.

 - Cloud cover will lead to below average temperatures in north
   Georgia today and Sunday.

Today & Tonight:

An upper level trough swirling over the Tennessee Valley has now
thoroughly absorbed Helene's remnants. This has brought a much
needed punch of moisture to the troughs coffers and it should aid
the troughs ability to produce rainfall and cloud cover going
forward. Across northern Georgia we can expect the trough to produce
widespread cloud cover today as flow around the trough advects in
moisture between 850 and 500 mb. The increasing moisture may aid in
the development of a few light rain showers (amounts of a trace to
0.10 inches) after 4 PM (10-30% chance of rain). Across central
Georgia where increased sunshine will produce more diurnal heating
we could see a few convective rain showers develop between 4 PM and
9 PM. These could impact areas cleaning up from Helene. The odds of
rain at any given location in central Georgia are less than 10%.
Lightning is not expected with any of these showers due to the
shallow nature of the instability.

high temperatures today will range from near average readings in
central Georgia to below average (by 3 to 9 degrees) values in north
Georgia. Cloud cover will be the main driver of the cooler
temperatures in the northern part of the state. Expect highs in the
70s north of Interstate 85, with upper 60s at the highest
elevations. Highs across central Georgia should be in the low to mid
80s.

Tomorrow:

Upper level troughing will continue to swirl over Tennessee and
Kentucky on Sunday. The troughs proximity to Georgia suggests some
potential for additional light rain shower activity. The greatest
rain chances are expected in the mountains (20-40%). Though rain
chances are lower (generally 15% or less) further south, a couple of
convective showers could develop Sunday afternoon. Diurnal heating
would be the main driver of any of these showers, with CAMs
suggesting a small amount of instability between the surface and 750
mb. The shallow nature of this instability should prevent lighting
from being a concern. Temperatures on Sunday should warm by 1-4
degrees compared to today. This should lead to highs in the mid to
upper 70s north of Interstate 85 and mid 80s south of Interstate 85.

Albright

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 321 AM EDT Sat Sep 28 2024

The extended forecast starts off dry as the remnants of hurricane
Helene finally move NE up the eastern seaboard. The upper level
trough also swings through the region Tue/Tue night allowing an
upper level ridge to move in over the area. This ridge will be
centered over GA by Thu morning. This ridge slowly slides east
into the Atlantic by day 7 which will allow for moisture to begin
to return to the state from the Gulf. Forecast confidence is high
that this will result in continued dry weather through the end of
the workweek. The overall strength of the upper level ridge looks
modest and should keep afternoon high temperatures near seasonal
averages (Highs upper 70s to mid 80s...Lows in the upper 50s to
60s).

&&

.AVIATION...
(12Z TAFS)
Issued at 636 AM EDT Sat Sep 28 2024

MVFR ceilings and isolated IFR ceilings will continue in northern
Georgia through 18Z Sunday. Higher terrain may be obscured in
places. Impacts from the lower ceilings should be minimal at the
TAF sites. Winds will be from the southwest (190-260 degrees)
through at least 18Z Sunday. Isolated light rain showers will
occur in the region, and should be most common between 20Z today
and 04Z Sunday. Little to now impacts from any showers are
expected at the TAF sites.

//ATL Confidence...12Z Update...
Moderate confidence in the KATL TAF.
High confidence in the visibility and wind forecasts.
Moderate confidence in the occurrence of MVFR ceilings between
14Z and 18Z today.
Low confidence in the occurrence of a brief rain shower at
between 21Z and 03Z.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  80  63  81 /  10  20  10  10
Atlanta         63  79  64  81 /  20  20   0   0
Blairsville     57  71  57  74 /  30  50  10  30
Cartersville    60  79  61  81 /  40  30   0  10
Columbus        65  84  66  85 /   0  10   0   0
Gainesville     63  77  63  79 /  20  20  10  10
Macon           65  84  66  85 /   0  10   0  10
Rome            60  78  61  81 /  10  30   0  10
Peachtree City  62  80  62  81 /  10  20   0   0
Vidalia         67  87  69  87 /   0  10   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Albright
LONG TERM....01
AVIATION...Albright
Hazardous weather outlook, Sep 28, 4:45 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
445 AM EDT Sat Sep 28 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
445 AM EDT Sat Sep 28 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Areas of river flooding will continue across north and central
Georgia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

River flooding will continue through the upcoming week, with
impacts becoming increasingly focused along main stem rivers in
central Georgia like the Flint, Ocmulgee and Oconee.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about flooding and wind damage to
the NWS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:34 PM EDTRiver Flood WarningFFCFloyd24 hr
Sep 27, 9:43 PM EDTRiver Flood WarningFFCMeriwether, Pike36 hr
Sep 28, 1:07 AM EDTRiver Flood WarningFFCMonroe17 hr
Sep 28, 1:10 AM EDTRiver Flood WarningFFCTelfair, Wheeler29 hr
Sep 28, 1:16 AM EDTRiver Flood WarningFFCDeKalb, Gwinnett12 hr
Sep 28, 2:34 AM EDTRiver Flood WarningFFCTroup3 hr
Sep 28, 9:42 AM EDTRiver Flood WarningFFCNewton42 hr
Sep 28, 9:55 AM EDTRiver Flood WarningFFCDodge, Telfair, Wilcox10 days
Sep 28, 10:58 AM EDTRiver Flood WarningFFCHeard40 hr
Sep 28, 12:53 PM EDTRiver Flood WarningFFCButts, Jasper11 hr
Sep 28, 12:57 PM EDTRiver Flood WarningFFCWashington, Wilkinson14 hr
Sep 28, 1:31 PM EDTRiver Flood WarningFFCBibb, Crawford, Houston, Peach8 hr
Sep 28, 2:18 PM EDTRiver Flood WarningFFCJones, Monroe31 hr
Sep 28, 7:40 PM EDTRiver Flood WarningFFCEmanuel, Treutlen3 days

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.